Alert archive / Connecticut / Special Weather Statements in 2021

Special Weather Statement, NWS Boston/Norton, MA

September 9, 2021

NWS Boston/Norton, MA issued this special weather statement at Sep 9, 2021, 3:33 AM EDT. It was in force for 42 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2021, 3:33 AM EDT (07:33 UTC)
Expired
Sep 9, 2021, 4:15 AM EDT
In force
42 min
Issued by
NWS Boston/Norton, MA
Hail
0.25 in
Wind
40

The radar

The Boston radar (KBOX), 102 km from the middle of the area, began a volume at 07:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 4:10 AM EDTTSTM WND DMG2 Sse Coventry, CTREPORT OF TREES AND WIRES DOWN ON FLANDERS ROAD. TIME ESTIMATED BY RADAR.
Sep 9, 4:10 AM EDTTORNADO2 S Coventry, CTEF-0 WITH MAX WINDS 75MPH. TOUCHED DOWN NEAR THE INTERSECTION OF SOUTH AND PUCKET STREETS, TRAVELED ENE AND CROSSED FLANDERS RD JUST NORTH OF NATHAN HALE DR. ON GROUND FOR ABOUT 90 SECONDS. PATH WAS NOT CONTINUOUS. DAMAGE WAS IN WOODED AREAS ON EITHER SIDE OF

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 00:00Z, 7.6 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 00:00Z on 2021-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 619 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 00:00Z on 2021-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 211 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
619 J/kg
Mixed-layer CIN
-36 J/kg
Mixed-layer LCL
807 m above ground
0-6 km bulk shear
33 kt
0-1 km storm-relative helicity
211 m²/s²
0-3 km storm-relative helicity
225 m²/s²
Significant tornado parameter
0.5
Supercell composite
3.4

Open this sounding in Storm Lab

The text

As transmitted.

570 
WWUS81 KBOX 090733
SPSBOX

Special Weather Statement
National Weather Service Boston/Norton MA
333 AM EDT Thu Sep 9 2021
 
CTZ002>004-MAZ004-011-012-090815-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Eastern Hampden MA-Northern Worcester MA-
333 AM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of northwestern
Windham, Tolland, east central Hartford, southwestern Worcester and
southeastern Hampden Counties through 415 AM EDT...

At 333 AM EDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Hartford, Manchester, East Hartford, Glastonbury, Vernon,
Wethersfield, Mansfield, South Windsor, Webster, Southbridge,
Ellington, Tolland, Oxford, Charlton, Coventry, Palmer, Stafford,
Spencer, Somers and Dudley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4175 7271 4229 7215 4209 7180 4161 7245
TIME...MOT...LOC 0733Z 217DEG 41KT 4174 7249 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$
RM

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Boston/Norton, MA wrote its last area forecast discussion before this special weather statement went out at Sep 9, 1:48 AM EDT, 1 hour 45 minutes earlier.

Area forecast discussion, Sep 9, 1:48 AM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
148 AM EDT Thu Sep 9 2021

.SYNOPSIS...
Increasing coverage of showers and thunderstorms tonight into
Thursday, as a cold front slowly moves across southern New
England. A few strong storms are possible, along with heavy
rainfall, which may lead to flooding on Thursday, especially
near the I-95 corridor. Most areas will remain dry for much of
Friday, but a pop up shower cannot be ruled out. High pressure
provides dry and quiet weather for this weekend with an upward
trend in temperatures. Next shot for precipitation is early next
week as a cold front slides through.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
145 AM update...

Showers and isolated t-storms will be focused across western MA
and northern CT next few hours as area of convection lifts NE
from eastern NY and northern NJ. Cloud tops are warming and not
expecting any severe weather but some heavy downpours are
likely. Scattered showers developing south of Long Island and
may see an uptick in showers and a few t-storms across SE New
Eng toward daybreak assocd with the low level jet and an
increase in instability from the ocean.

Previous discussion...

Weakening line of convection moving into NW MA this evening as
cloud tops warming and lightning activity is diminishing.
MLCAPEs 500-1000 J/kg with 40 kt of effective shear, but CIN is
increasing. Expect showers and a few t-storms to move east
across SNE overnight as favorable shear will help to sustain
convection, but marginal instability will support mostly sub
severe convection. Will have to watch SE New Eng late tonight
and toward daybreak for a possible flare up of showers/t-storms
moving up from the ocean as instability increases at the nose of
the low level jet. Can't rule out an isolated strong storm but
heavy rainfall is the primary threat.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH 6 PM FRIDAY/...
* Numerous showers and scattered t-storms with locally heavy
  rainfall possible along the I-95 corridor

The mid level trough continues to gradually work its way
eastward, through the eastern Great Lakes Region. Meanwhile the
frontal boundary is nearly stationary across our area during the
day, making slight eastward progress with an open wave along
it- the front may make it to the I-95 corridor by late in the
day. The front and approaching mid level trough allow for a
continued likelihood of showers with some thunderstorms.
Instability limited with CAPES generally around or less 500
J/kg, but strong forcing for ascent with right entrance region
of the upper jet. Through early afternoon, precipitable water
remains 1.5 to 2 inches across our area, bringing the continued
chance for locally heavy rainfall. The plume of moisture starts
to move east/offshore except for the Cape and Islands towards
sunset. There may be enough shear for a few strong storms, but
cloud cover and limited instability may be a limiting factor for
severe weather.

Total rainfall from tonight through Thursday is expected to
range between 1-2 inches, with localized totals up to 3 inches
possible near the I-95 corridor. Areas of poor drainage street
flooding will be possible but rainfall rates will not rival
those from the remnants of Ida last week. It will be a muggy day
with highs in the low to mid 70s.

&&

.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Highlights...

* Could have lingering precip early on Friday as a cold front
  finally moves offshore. Think most areas will stay dry for
  much of Friday, but pop up showers cannot be ruled out.

* Dry and quiet weather on Saturday and much of Sunday.
  Unsettled weather returns late Sunday into early next week.

* Temperatures generally will be near normal for this time of year.

A cold front lingering across eastern MA should finally get
kicked out to sea Thursday night into Friday morning. Will still
have to contend with a mid level trough. Thus, while expecting a
drying trend from west to east during this time, cannot
completely dismiss the idea of scattered showers, even into
Friday afternoon. The greatest risk for showers will remain
across the eastern half of southern New England. High pressure
over the Mid Atlantic should be in control this weekend.

Another cold front will try to cross our region Sunday night
into Monday. This front is expected to stall just to our south
Tuesday before returning north a a warm front Tuesday night into
Wednesday. This will present our next chance at showers.

Temperature-wise, looking at near normal conditions for mid
September.

&&

.AVIATION /06Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

Through 12z...Conditions lowering to MVFR from west to east with
areas of IFR developing as sct showers and isolated thunder move
across the region.

Today...Moderate confidence.

MVFR/IFR conditions with periods of showers and sct t-storms,
with greatest concentration along and east of FIT-ORH-IJD where
locally heavy rainfall likely. Showers becoming more widespread
this afternoon along the I-95 corridor.

Tonight...Moderate confidence.

MVFR/IFR with showers this evening with locally rainfall
focused across RI and eastern MA. Improving conditions to VFR from
west to east late this evening through the overnight as showers
exit the region.

KBOS Terminal...High confidence in trends. Lower confidence in
timing and specific details.

KBDL Terminal...High confidence in trends. Lower confidence in
timing and specific details.

Outlook /Friday through Monday/...

Friday: VFR.

Friday Night: VFR. Breezy.

Saturday: VFR.

Saturday Night through Sunday Night: VFR. Breezy.

Monday: VFR. Slight chance SHRA.

&&

.MARINE...
Forecaster Confidence Levels.

Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.

A few gusts up 20-25 kt tonight as a cold front slowly
approaches the waters. Some risk for thunderstorms late this
evening, which could mean locally higher gusts and a seas. Swell
from distant Hurricane Larry will build tonight into Thursday
also. Small Craft Advisories continue for the combination of
rough seas and possible gusts approaching 25 kt on some waters.

Outlook /Friday Night through Monday/...

Thursday Night: Winds less than 25 kt. Areas of rough seas.
Rain showers, slight chance of thunderstorms, patchy fog. Local
visibility 1 to 3 nm.

Friday through Friday Night: Winds less than 25 kt. Rough seas
up to 11 ft.

Saturday through Saturday Night: Winds less than 25 kt. Seas up
to 5 ft.

Sunday: Low risk for Small Craft Advisory winds with gusts up
to 25 kt. Areas of rough seas.

Sunday Night: Winds less than 25 kt. Local rough seas.

Monday: Winds less than 25 kt. Areas of seas approaching 5 ft.
Slight chance of rain showers.

&&

.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory until 8 AM EDT Friday for ANZ235-237-250-
     254>256.
     Small Craft Advisory until 8 AM EDT this morning for ANZ251.

&&

SYNOPSIS...Belk/NMB
NEAR TERM...KJC
SHORT TERM...NMB
LONG TERM...Belk
AVIATION...Belk/KJC
MARINE...Belk/NMB
Hazardous weather outlook, Sep 8, 4:33 PM EDT, 11 hours before
Hazardous Weather Outlook
National Weather Service Boston/Norton MA
433 PM EDT Wed Sep 8 2021

CTZ002>004-MAZ002>024-026-RIZ001>008-092045-
Hartford CT-Tolland CT-Windham CT-Western Franklin MA-
Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA-
Western Essex MA-Eastern Essex MA-Western Hampshire MA-
Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA-
Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA-
Suffolk MA-Eastern Norfolk MA-Northern Bristol MA-
Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA-
Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA-
Northern Middlesex MA-Northwest Providence RI-
Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI-
Washington RI-Newport RI-Block Island RI-
433 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for northern Connecticut, all of
Massachusetts east of Berkshire County, and Rhode Island.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

ANZ230>237-250-251-254>256-092045-
Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound-
Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound-
Coastal waters east of Ipswich Bay and the Stellwagen Bank National
Marine Sanctuary-Massachusetts Bay and Ipswich Bay-
Coastal waters from Provincetown MA to Chatham MA to Nantucket MA
out 20 nm-
Coastal Waters extending out to 25 nm South of Marthas Vineyard and
Nantucket-
Coastal Waters from Montauk NY to Marthas Vineyard extending out to
20 nm South of Block Island-
433 PM EDT Wed Sep 8 2021

This Hazardous Weather Outlook is for Massachusetts and Rhode
Island coastal waters.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

For more information on upcoming hazardous weather, please see the
Area Forecast Discussion on our webpage for the latest forecast
thinking. There is also our Enhanced Hazardous Weather Outlook at
www.weather.gov/box/ehwo

For the latest updates...please visit our webpage at
www.weather.gov/boston

You can follow us on Facebook at
www.facebook.com/nwsboston

You can follow us on Twitter at
@NWSBoston

In the hours before

Special weather statement, Sep 9, 3:33 AM EDT, 0 minutes before
Special Weather Statement
National Weather Service Boston/Norton MA
333 AM EDT Thu Sep 9 2021

CTZ002>004-MAZ004-011-012-090815-
Hartford CT-Tolland CT-Windham CT-Southern Worcester MA-
Eastern Hampden MA-Northern Worcester MA-
333 AM EDT Thu Sep 9 2021

...A strong thunderstorm will impact portions of northwestern
Windham, Tolland, east central Hartford, southwestern Worcester and
southeastern Hampden Counties through 415 AM EDT...

At 333 AM EDT, Doppler radar was tracking a strong thunderstorm near
Manchester, moving northeast at 50 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hartford, Manchester, East Hartford, Glastonbury, Vernon,
Wethersfield, Mansfield, South Windsor, Webster, Southbridge,
Ellington, Tolland, Oxford, Charlton, Coventry, Palmer, Stafford,
Spencer, Somers and Dudley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4175 7271 4229 7215 4209 7180 4161 7245
TIME...MOT...LOC 0733Z 217DEG 41KT 4174 7249

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

RM

The office that day

Everything else NWS Boston/Norton, MA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 8, 8:42 PM EDTSpecial Weather StatementBOXFranklin48 min
Sep 8, 9:40 PM EDTSmall Craft AdvisoryBOX5 hr
Sep 9, 2:57 AM EDTRip Current StatementBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth11 hr
Sep 9, 8:43 AM EDTSpecial Marine WarningBOX62 min
Sep 9, 8:50 AM EDTSpecial Weather StatementBOXNantucket55 min
Sep 9, 11:06 AM EDTSpecial Marine WarningBOX54 min
Sep 9, 1:55 PM EDTHigh Surf AdvisoryBOXBarnstable, Dukes, Essex, Nantucket, Norfolk, Plymouth53 hr
Sep 9, 1:57 PM EDTSpecial Weather StatementBOXDukes, Plymouth63 min
Sep 9, 2:53 PM EDTSpecial Weather StatementBOXBarnstable, Nantucket82 min
Sep 9, 3:11 PM EDTSpecial Marine WarningBOX34 min
Sep 9, 3:13 PM EDTSpecial Weather StatementBOXBarnstable47 min
Sep 9, 3:46 PM EDTSpecial Marine WarningBOX29 min
Sep 9, 7:30 PM EDTAreal Flood WarningBOXBarnstable3 hr
Sep 9, 5:04 AM EDTSpecial Weather StatementBOXProvidence41 min
Sep 9, 3:50 AM EDTTornado WarningBOXCapitol Planning Region, Northeastern Connecticut Planning Region25 min
Sep 9, 4:13 AM EDTTornado WarningBOXNortheastern Connecticut Planning Region11 min

Nearby

Special Weather Statements in Connecticut, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.